Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Louisville, KY

May 31, 2004Boyle County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2004, 12:19 AM EDT for Boyle County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 12:19 AM EDT (04:19 UTC)
Expired
May 31, 2004, 1:00 AM EDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Boyle County, KY

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WUUS53 KLMK 310419
SVRLMK
KYC021-310500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1219 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYLE COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 100 AM EDT

* AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF PERRYVILLE TO
  15 MILES WEST OF MITCHELLSBURG...OR FROM 34 MILES SOUTHWEST OF
  LEXINGTON TO 46 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PERRYVILLE AROUND 1235 AM EDT
  MITCHELLSBURG AROUND 1240 AM EDT
  PARKSVILLE AROUND 1245 AM EDT
  DANVILLE AROUND 1255 AM EDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3767 8503 3755 8505 3754 8491 3762 8468
          3772 8476

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM EDT, 9 hours 49 minutes earlier.

Area forecast discussion, May 30, 2:30 PM EDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 10:34 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1034 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1034 PM EDT (934 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A
HIGH RISK FOR SEVERE WEATHER TONIGHT...AS A STRONG SQUALL LINE MOVES
ACROSS KENTUCKY AND INDIANA.

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 4 AM
EDT. IN ADDITION TO A THREAT FOR EMBEDDED TORNADOES WITHIN THE
SQUALL LINE...THERE WILL BE WIND GUSTS GREATER THAN 60 MPH...AND A
RISK FOR FLASH FLOODING. TAKE APPROPRIATE ACTION TO PROTECT LIFE AND
PROPERTY IF A WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TONIGHT. ALSO...COUNTY EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT ARE REQUESTED TO RELAY REPORTS OF
SEVERE WEATHER TO THE NWS IN LOUISVILLE.

JB

In the hours before

Local storm report, May 31, 12:02 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1202 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     LOUISVILLE              38.22N 85.74W
05/30/2004                   JEFFERSON          KY   LAW ENFORCEMENT

            TREES DOWN ACROSS THE COUNTY.

&&

SZAPPANOS
Local storm report, May 31, 12:09 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1203 AM     FUNNEL CLOUD     5 N CAMPBELLSVILLE      37.42N 85.35W
05/31/2004                   TAYLOR             KY   FIRE DEPT/RESCUE

&&

SZAPPANOS
Local storm report, May 31, 12:10 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1210 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     GOSHEN                  38.41N 85.59W
05/30/2004                   OLDHAM             KY   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, May 31, 12:12 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1212 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     TODDS POINT             38.28N 85.35W
05/31/2004                   SHELBY             KY   EMERGENCY MNGR

            TREES DOWN.

&&

SZAPPANOS
Local storm report, May 31, 12:15 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     FRANKFORT               38.19N 84.87W
05/31/2004  60 MPH           FRANKLIN           KY   EMERGENCY MNGR

&&

SZAPPANOS
Local storm report, May 31, 12:19 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1219 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      GALENA                  38.35N 85.94W
05/31/2004                   FLOYD              IN   AMATEUR RADIO

            3 INCHES OF RAIN IN ONE HOUR.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:12 PM EDTSevere Thunderstorm WarningLMKMadison33 min
May 30, 9:20 PM EDTFlash Flood WarningLMKBourbon3 hr
May 30, 9:39 PM EDTFlash Flood WarningLMKMadison3 hr
May 30, 10:06 PM EDTSevere Thunderstorm WarningLMKOhio39 min
May 30, 10:08 PM EDTSevere Thunderstorm WarningLMKHancock39 min
May 30, 10:10 PM EDTSevere Thunderstorm WarningLMKHancock55 min
May 30, 10:26 PM EDTSevere Thunderstorm WarningLMKBreckinridge49 min
May 30, 10:27 PM EDTSevere Thunderstorm WarningLMKButler33 min
May 30, 10:31 PM EDTSevere Thunderstorm WarningLMKMeade59 min
May 30, 10:32 PM EDTSevere Thunderstorm WarningLMKGrayson48 min
May 30, 10:42 PM EDTTornado WarningLMKMeade48 min
May 30, 10:44 PM EDTSevere Thunderstorm WarningLMKLogan46 min
May 30, 10:51 PM EDTTornado WarningLMKGrayson39 min
May 30, 10:54 PM EDTSevere Thunderstorm WarningLMKHardin66 min
May 30, 10:55 PM EDTSevere Thunderstorm WarningLMKEdmonson, Warren35 min
May 30, 11:10 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson50 min
May 30, 11:14 PM EDTSevere Thunderstorm WarningLMKHart46 min
May 30, 11:21 PM EDTTornado WarningLMKJefferson39 min
May 30, 11:22 PM EDTTornado WarningLMKBullitt38 min
May 30, 11:23 PM EDTSevere Thunderstorm WarningLMKSimpson52 min
May 30, 11:26 PM EDTSevere Thunderstorm WarningLMKOldham49 min
May 30, 11:28 PM EDTSevere Thunderstorm WarningLMKLarue32 min
May 30, 11:31 PM EDTTornado WarningLMKHardin, Hart, Larue44 min
May 30, 11:33 PM EDTTornado WarningLMKOldham, Trimble42 min
May 30, 11:35 PM EDTSevere Thunderstorm WarningLMKAllen, Barren, Nelson40 min
May 30, 11:38 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer37 min
May 30, 11:42 PM EDTSevere Thunderstorm WarningLMKHenry33 min
May 30, 11:46 PM EDTSevere Thunderstorm WarningLMKGreen44 min
May 30, 11:48 PM EDTSevere Thunderstorm WarningLMKWashington42 min
May 30, 11:53 PM EDTSevere Thunderstorm WarningLMKAnderson37 min
May 31, 12:00 AM EDTSevere Thunderstorm WarningLMKMarion, Taylor45 min
May 31, 12:02 AM EDTSevere Thunderstorm WarningLMKFranklin43 min
May 31, 12:08 AM EDTSevere Thunderstorm WarningLMKMetcalfe, Monroe52 min
May 31, 12:13 AM EDTSevere Thunderstorm WarningLMKMercer, Woodford47 min
May 31, 12:14 AM EDTSevere Thunderstorm WarningLMKAdair46 min
May 31, 12:23 AM EDTSevere Thunderstorm WarningLMKScott37 min
May 31, 12:27 AM EDTSevere Thunderstorm WarningLMKCumberland48 min
May 31, 12:31 AM EDTSevere Thunderstorm WarningLMKFayette, Jessamine44 min
May 31, 12:38 AM EDTSevere Thunderstorm WarningLMKHarrison37 min
May 31, 12:39 AM EDTSevere Thunderstorm WarningLMKCasey, Clinton, Lincoln, Russell51 min
May 31, 12:43 AM EDTSevere Thunderstorm WarningLMKGarrard47 min
May 31, 12:46 AM EDTSevere Thunderstorm WarningLMKBourbon44 min
May 31, 12:51 AM EDTSevere Thunderstorm WarningLMKNicholas39 min
May 31, 12:57 AM EDTSevere Thunderstorm WarningLMKClark, Madison48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.